Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS El Paso, TX

August 24, 2011Doña Ana County, Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 24, 2011, 6:16 PM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2011, 6:16 PM MDT (00:16 UTC)
Expired
Aug 24, 2011, 7:00 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Doña Ana County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 115 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
3646 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

143 
WUUS54 KEPZ 250016
SVREPZ
NMC013-051-250100-
/O.NEW.KEPZ.SV.W.0050.110825T0016Z-110825T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
616 PM MDT WED AUG 24 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  SOUTH CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 700 PM MDT

* AT 608 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  HATCH...MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HATCH...
  PLACITAS...
  SALEM...
  GARFIELD...
  DERRY...
  ARREY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3268 10755 3293 10744 3278 10712 3264 10712
TIME...MOT...LOC 0016Z 105DEG 10KT 3271 10718

$$

NOVLAN
1 follow-up statement
240 
WWUS54 KEPZ 250053
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
653 PM MDT WED AUG 24 2011

NMC013-051-250104-
/O.EXP.KEPZ.SV.W.0050.000000T0000Z-110825T0100Z/
SIERRA NM-DONA ANA NM-
653 PM MDT WED AUG 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DONA ANA AND
SOUTH CENTRAL SIERRA COUNTIES WILL EXPIRE AT 700 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3268 10755 3293 10744 3278 10712 3264 10712
TIME...MOT...LOC 0054Z 105DEG 10KT 3274 10730

$$

NOVLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:45 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 24, 2:45 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 PM MDT WED AUG 24 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL MAINTAIN A MOSTLY DRY AND CLEAR PATTERN
WITH VERY WARM TEMPERATURES IN THE AFTERNOON. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE FOR THE MOUNTAINS AND SMALL
PORTIONS OF THE LOWLANDS EACH AFTERNOON AND EVENING. AFTERNOON
TEMPERATURES NEAR 100 DEGREES WILL BE POSSIBLE FOR THE DESERT
LOWLAND NEAR THE BORDER. A WEAK COOL FRONT MAY MOVE INTO THE AREA
THE FIRST PART OF NEXT WEEK...LOWERING TEMPERATURES AND SLIGHTLY
IMPROVING CHANCES FOR THUNDERSTORMS.

&&

.DISCUSSION...
HIGH PRESSURE CENTERED OVER NORTHERN NEW MEXICO CONTINUES TO
DOMINATE THE LOCAL WEATHER PATTERN WITH MOSTLY DRY CONDITIONS AND
ABOVE NORMAL TEMPERATURES. DESPITE THE STABLE CONDITIONS
ASSOCIATED WITH THE HIGH...RESIDUAL MOISTURE AND STRONG SURFACE
HEATING WILL CONTINUE TO FUEL ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS...ESPECIALLY OVER THE MOUNTAINS WHERE OROGRAPHIC
LIFT CONTRIBUTES TO STORM DEVELOPMENT. STORMS WILL CONTINUE TO
HAVE A HARDER TIME TO DEVELOP OVER THE LOWLANDS...ESPECIALLY
LATER THIS WEEK WHEN MOISTURE AVAILABLE IS EXPECTED TO DIMINISH.
PROJECTED PRECIPITABLE WATER VALUES ARE EXPECTED TO DROP TO .75
INCHES BY THE WEEKEND WHICH IS INDICATIVE OF DRIER ATMOSPHERE.
WHAT STORMS THAT DO FORM IN THAT ENVIRONMENT...THEY WILL BY HIGH
BASED AND CAPABLE OF STRONG WIND GUSTS. TEMPERATURES WILL CONTINUE
RISE TO NEAR 100 DEGREES ACROSS THE LOWLANDS IN THE AFTERNOON FOR
THE NEXT FEW DAYS. A SLIGHT COOLING TREND MAY OCCUR BY THE
WEEKEND.

A CHANGE IN THE PATTERN MAY OCCUR BY NEXT MONDAY. LONGER RANGE
MODELS PROJECT A WEAK UPPER LEVEL DISTURBANCE AND AN ASSOCIATED
SURFACE COOL FRONT TO MOVE INTO THE AREA FROM THE NORTHEAST. THESE
FEATURES MAY HELP INCREASE INSTABILITY AND MOISTURE TO THE AREA
AND SLIGHTLY INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS FOR
THE FIRST PART NEXT WEEK. ALSO...THE COOL FRONT MAY LOWER
TEMPERATURES A FEW DEGREES. LONG RANGE TRENDS FOR THE LATTER PART
OF NEXT WEEK HAVE THE HIGH SHIFTING TO THE EAST AND A MODEST PLUME
OF MOISTURE SHIFTING OVER THE PORTIONS OF THE STATE. THAT MAY ALSO
HELP INCREASE CHANCES FOR RAIN LATER NEXT WEEK.

&&

.AVIATION...VALID 25/00Z-26/00Z.
VFR WITH LIGHT WINDS THROUGH THE PERIOD...EXCEPT FOR ISOLATED MVFR
CONDITIONS IN ANY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...WITH THE GREATEST COVERAGE OVER HIGHER TERRAIN BUT
WILL HAVE SOME DEVELOPMENT OVER LOWLANDS THROUGH 06Z.

&&

.FIRE DISCUSSION...
UPPER HIGH WILL REMAIN CENTERED NEAR THE COLORADO/NEW MEXICO BORDER
FOR THE NEXT SEVERAL DAYS. HIGH TEMPERATURES WILL
CONTINUE TO APPROACH 100 DEGREES OVER THE LOWLANDS WITH MINIMUM
RELATIVE HUMIDITIES OF 15 TO 25 PERCENT THROUGH AT LEAST FRIDAY.
THUNDERSTORM ACTIVITY WILL GENERALLY BE ISOLATED ACROSS THE REGION
THIS WEEK. STORM COVERAGE IS EXPECTED TO INCREASE EARLY NEXT WEEK
BEHIND A WEAK COLD FRONT WHICH WILL MOVE ACROSS THE BORDERLAND
SUNDAY AS HIGHS FALL ABOUT 5 TO 10 DEGREES. WINDS WILL BE ON THE
LIGHT SIDE THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 79 101  77  99  74 /  10  10  20  10  10
SIERRA BLANCA TX        72  98  70  94  66 /  10  10  20  10  10
LAS CRUCES              75 101  73  98  70 /  10  10  20  10  10
ALAMOGORDO              72  97  70  95  68 /  10  20  20  20  10
CLOUDCROFT              53  75  51  74  49 /  20  20  30  20  10
TRUTH OR CONSEQUENCES   73  97  71  95  69 /  20  20  20  20  10
SILVER CITY             64  89  62  87  62 /  30  20  20  20  20
DEMING                  73 100  71  96  69 /  10  10  20  10  10
LORDSBURG               73  98  71  96  70 /  20  20  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/26
Hazardous weather outlook, Aug 24, 11:03 AM MDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1103 AM MDT WED AUG 24 2011

NMZ022>025-030>032-TXZ055-056-251715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1103 AM MDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND NIGHT TIME THUNDERSTORMS WILL BE POSSIBLE.
BEST CHANCE FOR RAIN WILL OVER THE MOUNTAINS WITH SPOTTY AMOUNTS
IN THE LOWLANDS. THESE STORMS WILL BE MORE HIGH BASED WITH STRONG
WIND GUSTS OF UP TO 5O MPH POSSIBLE. ABOVE NORMAL TEMPERATURES
WILL PERSIST WITH HIGHS AROUND 100 IN THE LOWLAND DESERTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE ALOFT WILL REMAIN OVER THE REGION THROUGH THE PERIOD
WITH MAINLY ISOLATED MOUNTAIN THUNDERSTORMS POSSIBLE IN THE
AFTERNOON AND EVENING. A FEW LOWLAND THUNDERSTORMS MAY OCCUR...BUT
WILL BE WIDELY SPACED AND LIMITED. VERY WARM TEMPERATURES WILL
CONTINUE WITH AFTERNOON HIGHS NEAR 100 FOR THE LOWLAND DESERTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

In the hours before

Special weather statement, Aug 24, 2:01 PM MDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
201 PM MDT WED AUG 24 2011

NMZ022-242045-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
201 PM MDT WED AUG 24 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 245
PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SILVER CITY...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  MANGAS SPRINGS...
  LITTLE WALNUT VILLAGE...
  ARENAS VALLEY...
  COBRE...
  TYRONE...
  FORT BAYARD...
  SANTA CLARA...
  BAYARD...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Aug 24, 3:24 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
324 PM MDT WED AUG 24 2011

NMZ022-030-242215-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION
NM-
324 PM MDT WED AUG 24 2011

...STRONG THUNDERSTORMS THREATENING NORTHERN HIDALGO AND CENTRAL
GRANT COUNTIES THROUGH 415 PM MDT...

AT 316 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LORDSBURG...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS INCLUDING
INTERSTATE 10 AND SATE ROAD 70.

LOCATIONS IMPACTED INCLUDE...
  LORDSBURG...
  SHAKESPEARE...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Aug 24, 5:07 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
507 PM MDT WED AUG 24 2011

NMZ030-242330-
SOUTHWEST DESERT/BOOTHEEL NM-
507 PM MDT WED AUG 24 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL HIDALGO AND SOUTHERN
GRANT COUNTIES THROUGH 530 PM MDT...

AT 459 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ANIMAS...MOVING WEST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  RODEO...
  ANIMAS...
  WINDMILL...
  PLAYAS...
  COTTON CITY...
  GRANITE GAP...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Aug 24, 5:38 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
538 PM MDT WED AUG 24 2011

NMZ022>024-030>032-250030-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-SOUTHWEST
DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST
MOUNTAINS/LOWER GILA REGION NM-TULAROSA BASIN/SOUTHERN DESERT NM-
538 PM MDT WED AUG 24 2011

...STRONG THUNDERSTORMS THREATENING DONA ANA...SIERRA...HIDALGO...
GRANT...NORTHWESTERN OTERO AND LUNA COUNTIES THROUGH 630 PM MDT...

AT 522 PM MDT...STRONG THUNDERSTORMS CONTINUE AND WERE PULSING UP
AND DOWN GENERALLY WEST OF THE RIO GRANDE MOVING WEST AT 10 TO 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

SOME LOCATIONS IMPACTED INCLUDE...
  CITY OF ROCKS STATE PARK...
  LEASBURG...
  HATCH...
  RODEO...
  LORDSBURG...
  ANTELOPE WELLS...
  ANIMAS...
  WINSTON...
  TRUTH OR CONSEQUENCES...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:25 PM MDTAreal Flood AdvisoryEPZGrant2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.